Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 105, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2022, 12:02 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2022, 12:02 PM PDT (19:02 UTC)
- Expired
- Aug 4, 2022, 3:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 139 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:15 PM PDT | FLASH FLOOD | 9 Sse Keeler, CA | CALTRANS REPORTS THAT SR 190 IS CLOSED DUE TO FLOODING 4.5 MILES EAST OF THE JUNCTION WITH SR 136. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 193 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 2768 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811
WGUS55 KVEF 041902
FFWVEF
CAC027-042230-
/O.NEW.KVEF.FF.W.0105.220804T1902Z-220804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1202 PM PDT Thu Aug 4 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
South Central Inyo County in south central California...
* Until 330 PM PDT.
* At 1202 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the Coso Range Wilderness Area as well as
between Olancha and Panamint Springs. Flash flooding is ongoing or
expected to begin shortly and may impact Highway 190.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Keeler and Darwin and Highway 190 between Olancha and Panamint
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3629 11794 3661 11802 3671 11784 3641 11753
3623 11750 3608 11757 3611 11772
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO2 follow-up statements
204
WGUS75 KVEF 042020
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
120 PM PDT Thu Aug 4 2022
CAC027-042230-
/O.CON.KVEF.FF.W.0105.000000T0000Z-220804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
120 PM PDT Thu Aug 4 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT THIS
AFTERNOON FOR SOUTH CENTRAL INYO COUNTY...
At 120 PM PDT, Doppler radar continued to indicate thunderstorms
producing heavy rain east of Keeler. Flash flooding remains possible
along highway 190 between Olancha and Panamint Springs as well as
along highway 136.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Keeler and Darwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3629 11794 3661 11802 3671 11784 3641 11753
3623 11750 3608 11757 3611 11772
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO459
WGUS75 KVEF 042223
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
323 PM PDT Thu Aug 4 2022
CAC027-042233-
/O.EXP.KVEF.FF.W.0105.000000T0000Z-220804T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
323 PM PDT Thu Aug 4 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM PDT THIS AFTERNOON FOR
SOUTH CENTRAL INYO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1100 PM PDT Friday for
portions of northwest Arizona, southeast California and Nevada.
LAT...LON 3629 11794 3661 11802 3671 11784 3641 11753
3623 11750 3608 11757 3611 11772
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:29 AM PDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 4, 10:29 AM PDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1029 AM PDT Thu Aug 4 2022 .SYNOPSIS...Higher chances for thunderstorms are expected areawide today through Friday, with the main threats being heavy rain and flash flooding. Thunderstorm chances will decrease over the weekend before ramping back up next week. Temperatures will trend down today and Friday, rise a few degrees over the weekend, then trend back down as thunderstorm chances increase again next week. && .UPDATE...Through the morning hours, radar showed an area of rain with embedded thunderstorms moving through southern mohave and clark counties and much of San Bernardino county. This precipitation was associated with a decaying MCV that ejected overnight from southern Arizona. Around 0.25 inches of rain fell over the past few hours where it rained, with a few pockets of higher rainfall amounts of 0.50 to 1 inch where thunderstorms were able to develop. Further north through Inyo County and the Southern Great Basin, it remained dry and mostly sunny skies prevailed. Mesoanalysis shows moisture moving in with this MCV. PWATs have increased to over 1.5inch and dewpoints have increased to 60F to 70F where the complex of storms has moved in. Further north, PWATs were 1-1.5in, but 850mb moisture vectors suggest that moisture should start moving north and west shortly. Will have two areas this afternoon with totally different set ups that could result in precipitation and impacts. In Inyo County, northern Mohave and the southern Great Basin where it has remained sunny through much of the morning, expecting scattered thunderstorms to develop later this morning and afternoon. MUCAPE of 1000-1500 J/Kg will allow for decent storms in this area this afternoon, especially if any updrafts are aided by forcing the decaying MCV. While moisture will increase over this region through the day, still could see a threat of winds from storms as the 12Z sounding showed decent dry air in places and DCAPE is progged to be around 1000 J/Kg. Further south where there has been clouds and rain through the morning, not as much instability is expected to develop however with forcing and high moisture in place, it wont be hard to get continued chances for rain and showers. The Flash Flood Watch goes into effect at 2PM this afternoon for Inyo County through portions of the Southern Great Basin, which looks good for timing as this is when thunderstorms and impacts should start ramping up. Edits where made to the forecast to reflect ongoing weather and how it will affect afternoon trends. Going forward, will have to watch how thunderstorms develop in Arizona as models show potential additional MCVs ejecting into parts of the region tonight. This could increase impacts from current expectations, especially in southern Nevada and portions of Mohave County. Will take a look at later hi-res model runs and afternoon weather patterns and make adjustments to the forecast and headlines as needed. --Nickerson-- && .PREVIOUS DISCUSSION...142 AM PDT Thu Aug 4 2022 .SHORT TERM...Through Friday night. Still expecting a very active short term period. Early morning satellite loop showed that storms over the southern Great Basin had fizzled, and the focus was shifting farther southeast. One thunderstorm complex over southeast Arizona was weakening, while another was strengthening over the AZ/NM border. Ahead of these complexes, more storms were breaking out in the Sedona/Payson area, and clouds were increasing as far northwest as I-15. This is the beginning stages of the big uptick in thunderstorm activity expected over our area today and tonight. Southeast flow around the Four Corners high will advect deeper moisture, and presumably one or more MCVs associated with the ongoing thunderstorm complexes, into our area today through Friday. The ongoing storms will reach Mohave County before dawn, and may penetrate as far as Clark and eastern San Bernardino counties before weakening during the morning. By that time, new development is expected around much of the region, with high resolution models keying in on a couple of areas: eastern Mohave County as storms roll west off the Mogollon Rim, and the higher terrain of Inyo County. The Inyo County storms are likely to expand/spread into Esmeralda and central Nye counties, and other storms developing over the San Bernardino Mountains could eventually spread north into the Barstow area. Thus, the Flood Watch for these areas looks good. Storms are likely to redevelop and expand further overnight as another presumed MCV arrives, with lifting also aided by collisions of outflow boundaries generated by daytime storms. Depending on how the small scale features evolve, the Flood Watch for tonight and Friday may need to be expanded farther east. Thunderstorm chances will gradually erode from the south Friday afternoon through Friday night as the last MCV moves north and the overall mid level flow turns more southwesterly, allowing for modest drying and stabilization. .LONG TERM...Saturday through Wednesday. The aforementioned modest drying will reduce, but not eliminate, thunderstorm chances over the weekend. This break will be short lived as the mid level flow turns more southeasterly again early next week, opening the door for another active period. The details will become clearer as we get closer and mesoscale features become apparent, but the main message is that the risk of severe weather and flash flooding will return next week. && .AVIATION...For Harry Reid...Light and variable winds will persist for the next few hours before winds settle in from the southeast around 18Z. Thunderstorms will begin to pop up in the higher terrain surrounding the Las Vegas Valley around 18Z and will have the potential to produce gusty outflow winds that impact the terminal area through 23/00Z this afternoon. Convective cloud bases are expected to remain at or above 10 kft during this time. Winds will become more southerly as convective activity dissipates later this afternoon. Following typical diurnal trends, winds will become more southwesterly overnight with sustained speeds remaining below 10 knots. For the rest of southern Nevada, northwest Arizona and southeast California...Vicinity thunderstorms are expected to be present at all TAF sites as a system moves through from southeast to northwest. These thunderstorms will have the potential to impact terminal areas either via gusty outflow winds around 25-30 knots from varying directions, thunderstorms moving over the terminals, or both. TEMPO groups have been added to account for these possibilities. Outside of convective activity winds at KVGT and KHND will tend to favor a more southerly direction with sustained speeds expected to remain at or below 12 knots. KBIH will tend to follow diurnal directional trends with sustained winds of 12 knots or less when convective activity is not present. Unlike the other TAF sites, KBIH will likely see two rounds of convective activity with a break from approximately 01Z to 04Z. Excluding the influence from convection, winds at KDAG will remain westerly into the late morning hours when winds will shift to the east. These winds are expected to have sustained speeds around 7-12 knots. KEED and KIFP will be the first TAF sites to see convective activity, which is expected to move into the vicinity around 16Z. Outside of influence from convective activity, winds at KEED and KIFP will favor a more southerly direction with KEED being more southwesterly and KIFP being more south/southeasterly. && SHORT TERM...Morgan LONG TERM...Morgan AVIATION...Stessman For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 4, 9:25 AM PDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
925 AM PDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD 5 SE KEELER 36.43N 117.83W
08/03/2022 INYO CA LAW ENFORCEMENT
UPDATES PREVIOUS FLASH FLOOD REPORT FROM 5
SE KEELER. CALIFORNIA HIGHWAY PATROL
REPORTED WATER, DIRT AND ROCKS IN THE
ROADWAY. APPROXIMATELY 2 TO 3 CARS STUCK DUE
TO THE ROADWAY BEING IMPASSABLE. CA 136
CLOSED FROM LONE PINE TO HIGHWAY 190 DUE TO
FLOODING.
&&
COThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:42 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Aug 4, 7:58 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 4, 1:46 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.